Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


lexiva and combivir
Oct 24, 2004

My doctor has prescribed lexiva and combivir, twice daily, as my initial treatment. Is this a 'normal' first treatment option? What side effects should I be concerned with?

Response from Dr. Young

Thanks for your question.

Lexiva (fosamprenavir) is one of the newest protease inhibitors to be approved. The drug was studied in treatment naive persons mostly in combination with abacavir and 3TC (in constrast to AZT/3TC, or Combivir), but in this combination showed very good potency and tolerability.

I tend to favor the use of first-line, ritonavir-boosted protease inhibitors, such as ritonavir-boosted fosamprenavir, because boosting appears to enhance potency (at least as measured by the risk of developing drug resistance) and has little or limited consequences in tolerability.

As a twice daily regimen, the AZT part of Combivir can be associated with fatigue, headaches and nausea (to name the most common side effects); 3TC is generally very well tolerated; fosamprenavir can cause a mild rash (that rarely causes treatment stoppage) and mild stomach upset.

The essential thing with any first treatment regimen is to make sure to not miss doses and to communicate any concerns about the medications or side effects to your healthcare provider.

Good luck, thanks for reading. Keep me and our readers informed as to your progress. BY



Previous
Taking same meds as your partner
Next
Names on Pills

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement